Brown spotting caused by birth control pills is an embarrassing medical problem that many women deal with monthly. Before you start birth control pills, you need to know all about it which will help you to prevent side effects including brown spotting. Actually brown spotting and birth control pills can be somehow connected.
Market is full of different types of birth control pills – they all have different combinations of estrogen and progestin. The concentration and the strength of the estrogen, the type of progestin and the doses of hormones all play a role in determining which side effects a particular birth control pill is likely (or unlikely) to cause. This means brown spotting could appear in different women who are more sensitive to specific types of pills.
Birth control pills are the most popular and effective contraception and there are already many well known side effects of the pills (short-term and long-term). Brown vaginal spotting can be one of side effects of birth control pills. Brown spotting caused by birth control is an unpleasant and embarrassing problem that many women deal with monthly – in these cases brown spotting could be just a signal of some hormonal changes developed by birth control pills. In most cases brown spotting is usually old blood.
Brown spotting and Birth Control Pills – how it happen
Birth control pills are preventing pregnancy through few mechanisms which are based on hormonal changes in women body. This is how birth control pills insure contraceptive effect:
By blocking ovulation through reducing levels of FSH (follicle stimulating hormone) and LH (luteinizing hormone);
By altering mucus in the cervix through reducing levels of female hormones – this makes it hard for sperm to travel further up to Fallopian tubes;
By changing the internal lining of the uterus – so that it cannot support a fertilized egg;By altering the Fallopian tubes – so that they cannot effectively move eggs toward the uterus.
While birth control pills are insuring all above actions, they are changing the normal biological hormonal balance of the menstrual cycle through decreasing levels of FSH and LH. Low levels of both hormones (FSH and LH) are responsible for decreased concentrations of estrogens and progesterone – both responsible for endometrial normal development. As a result the lining of the uterus is becoming so thin that it sometimes sloughs off a little bit and appearing as unpleasant unexpected brown spotting.
Why pills’ users suffer from brown spotting? What are causes for brown spotting during birth control pills? Is brown spotting should be considered as the signal for changing pills? Are missed pills and brown spotting correlated?
Brown spotting and Birth Control Pills – missed pills
Brown spotting and Birth Control Pills
Other reason for brown spotting during birth control pills could be missed pills. It is well known that birth control pills can insure contraceptive effect (98-99%) only if pills are used correctly – regularly, every day at the same time. As it was mentioned above, birth control pills already change your biological normal hormone productions and interaction. If you missed one or two or more pills, hormonal disturbances becoming “not controlled”, endometrium is “panicking” and responding with brown discharge or brown spotting. Actually missed pills are disturbing the whole hormonal mechanisms and “upsetting” the endometrium.
Brown spotting and Birth Control Pills – Important to know
Birth control pills should be used according to instructions;
Birth control pills should be taken in order mentioned on package;
Birth control pills should be taken every day at the approximately same time;
Missed pills should be immediately compensated and the following pull should be taken in time;
Failure to take birth control pills as prescribed can change the hormone levels in the body which can affect your monthly cycle and trigger brown spotting;
Birth control dosages are prescribed based on the level of hormones needed to regulate the menstrual cycle of an individual patient;
Taking birth control pills that have not been prescribed for you could cause poor control of your menstrual cycle.
Brown spotting and Birth Control Pills – solutions
Choose the best birth control pills for your body – without any side effects;
Check if you missed pills or not;
Take all birth control pills as recommended – every day at approximately same time;
If you missed one pill, then take the pill when you remember it – this will still provide protection in the cycle;
If you missed more than two pills in a single cycle, it means pills are not effective anymore during this cycle and you must use back up contraception;
Antibiotics could interfere with pills actions. If you are using antibiotics for any reason, most probably you should increase the dose of pills or use extra protection – better to discuss the problem with your doctor;
Discuss increasing the strength of your birth control or switching birth control brands;
In some situations, taking birth control that is not strong enough to regulate a woman’s period could cause brown spotting and irregular periods;
If taking a stronger dose of your current birth control pill does not prevent brown discharge, consider changing method of contraception (better avoiding hormonal contraception at all);
In many cases changing birth control medication will stop brown discharge from occurring;
Use enough liquids per day – stay hydrated and cleansed. Drinking at least six, eight-ounce glasses of water each day (along with a glass of cranberry juice at a meal) will help keep your system cleansed and hydrated. Staying completely hydrated and cleansed will often help prevent brown spotting while taking birth control pills.
Birth control pills are most popular method of family planning and contraception. Usually birth control pills (combined oral contraceptives) contain two different hormones (estrogen and synthetic form of progesterone). Mentioned…
Disclaimer: It is strongly recommended to consult your doctor for professional advice. Above mentioned information and recommendations are just general and should be adapted to each person according to personal health indicators and status.